Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS Nashville, TN

May 31, 20184 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2018, 10:16 AM CDT for 4 counties in Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 10:16 AM CDT (15:16 UTC)
Expired
May 31, 2018, 10:33 AM CDT
In force
17 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, TN, Putnam County, TN, Van Buren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 91 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS54 KOHX 311516
SVROHX
TNC035-141-175-185-311545-
/O.NEW.KOHX.SV.W.0060.180531T1516Z-180531T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1016 AM CDT THU MAY 31 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cumberland County in Middle Tennessee...
  Northeastern Van Buren County in Middle Tennessee...
  White County in Middle Tennessee...
  Southwestern Putnam County in Middle Tennessee...

* Until 1045 AM CDT.

* At 1016 AM CDT, severe thunderstorms were located along a line
  extending from near Baxter to near Sparta, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cookeville, Sparta, Baxter, Doyle, Hamptons Crossroads, Bakers
  Crossroads, Indian Rock Lake, Virgin Falls State Natural Area and
  Burgess Falls State Park.

This includes Interstate 40 near mile marker 268, and between mile
markers 271 and 291.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3576 8527 3585 8553 3599 8565 3600 8564
      3603 8567 3607 8569 3608 8574 3616 8581
      3618 8579 3618 8580 3621 8581 3617 8545
      3577 8511
TIME...MOT...LOC 1516Z 286DEG 22KT 3615 8573 3589 8551 

HAIL...1.00IN
WIND...60MPH
 
$$

Rose
1 follow-up statement
682 
WWUS54 KOHX 311533
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1033 AM CDT THU MAY 31 2018

TNC035-141-175-185-311543-
/O.CAN.KOHX.SV.W.0060.000000T0000Z-180531T1545Z/
Cumberland TN-Van Buren TN-White TN-Putnam TN-
1033 AM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUMBERLAND...
NORTHEASTERN VAN BUREN...WHITE AND SOUTHWESTERN PUTNAM COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with these thunderstorms.

LAT...LON 3576 8527 3585 8553 3599 8565 3600 8564
      3603 8567 3607 8569 3608 8574 3616 8581
      3618 8579 3618 8580 3621 8581 3617 8545
      3577 8511
TIME...MOT...LOC 1532Z 286DEG 22KT 3612 8561 3586 8539 

$$

Rose

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:16 AM CDT, 4 hours earlier.

Area forecast discussion, May 31, 6:16 AM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Nashville TN
616 AM CDT Thu May 31 2018

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

With iso shwrs/tstms already developing and fields of sct
towering cumulus noted, updated the suite of forecast products
thru the afternoon hrs today to go from probability terms to
convective terms in dealing with progression of expected
convection.

Have also updated the Sat night time frame as SPC has
placed portions of the mid state west of the Cumberland Plateau
Region in a marginal to sight risk of svr tstms as an MCS is
expected to develop to our NW during the afternoon hours, and with
upper level flow becoming predominately NWLY, this MCS could
propagate SWD into the mid state region Sat evening. Tweaked hrly
temp, dewpoint, and wind speed/direction grids too. Remainder of
the forecast continues to remain on track.

&&

.AVIATION...
12Z TAF DISCUSSION.

Isolated to scattered showers and storms were already underway
across Mid Tn. The evolution and coverage of this activity through
the day and into tonight will be a big forecast problem. Given
the uncertainties, we will include VCTS for much of the day until
we can get a better handle on the small scale features, then we
can update tafs with more details. A few severe thunderstorms with
gusty winds and large hail will be possible through the period.
Outside the showers/storms, VFR will be in place with SSW winds
near 10KT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........13
Hazardous weather outlook, May 31, 6:04 AM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
604 AM CDT Thu May 31 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-011000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
604 AM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms for locations
across northern portions including the Cumberland Plateau
Region and a marginal risk for severe thunderstorms remainder
of mid state region this afternoon through at least the early
evening hours tonight. With any strong to severe thunderstorms
that do develop, strong to damaging winds along with large hail
will be the primary threats. An isolated tornado or two may
also be possible, especially for locations approaching the
Tennessee/Kentucky border region.

Brief heavy rainfall may be associated with the stronger showers
and thunderstorms and could result in localized flooding,
especially if showers and thunderstorms consecutively develop
over the same areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday through Friday evening, and again on Saturday night,
brief heavy rainfall may be associated with the stronger
showers and thunderstorms and could result in localized
flooding, especially if showers and thunderstorms consecutively
develop over the same areas.

There is a slight risk of severe thunderstorms for locations near
and across the Tennessee River Valley, with a marginal risk
remainder of the mid state region west of the Upper Cumberland
Region for Saturday evening. With any strong to severe
thunderstorms that do develop, strong to damaging winds along
with large hail will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
once again on Saturday evening.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, May 31, 7:21 AM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
721 AM CDT THU MAY 31 2018

TNZ031>033-311245-
Putnam TN-Overton TN-Jackson TN-
721 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON...
SOUTHEASTERN JACKSON AND NORTH CENTRAL PUTNAM COUNTIES UNTIL 745 AM
CDT...

At 721 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gainesboro, moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Livingston, Gainesboro, Algood, Rickman and Cummins Falls
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3628 8576 3641 8570 3636 8531 3615 8543
TIME...MOT...LOC 1221Z 289DEG 18KT 3632 8566

13
Special weather statement, May 31, 7:55 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
755 AM CDT THU MAY 31 2018

TNZ032-065-311330-
Putnam TN-White TN-
755 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE AND SOUTHEASTERN
PUTNAM COUNTIES UNTIL 830 AM CDT...

At 754 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Cookeville, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Sparta, Burgess Falls State Park, Hamptons Crossroads and
Bakers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3588 8534 3597 8566 3598 8566 3600 8564
      3601 8564 3612 8560 3608 8526
TIME...MOT...LOC 1254Z 284DEG 28KT 3605 8554

13
Special weather statement, May 31, 8:29 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
829 AM CDT THU MAY 31 2018

TNZ028-030-311400-
Wilson TN-Smith TN-
829 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH AND CENTRAL
WILSON COUNTIES UNTIL 900 AM CDT...

At 829 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Watertown, Alexandria, Cedars Of Lebanon State Park, Tuckers
Crossroads and Gladeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3627 8605 3608 8603 3609 8606 3607 8606
      3606 8605 3604 8605 3603 8604 3601 8604
      3600 8603 3602 8638 3604 8639 3603 8640
      3605 8643 3620 8645
TIME...MOT...LOC 1329Z 265DEG 19KT 3612 8635

Rose
Special weather statement, May 31, 9:29 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
929 AM CDT THU MAY 31 2018

TNZ028-063-064-078-311500-
Cannon TN-Wilson TN-De Kalb TN-Warren TN-
929 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...NORTH CENTRAL WARREN...
SOUTHEASTERN WILSON AND NORTHEASTERN CANNON COUNTIES UNTIL 1000 AM
CDT...

At 929 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Watertown, or 11 miles northwest of Smithville,
moving southeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Smithville, Alexandria, Dowelltown, Liberty and Auburntown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3610 8595 3611 8591 3604 8567 3601 8565
      3601 8563 3597 8566 3591 8565 3577 8573
      3597 8614 3610 8607 3609 8606 3609 8605
      3608 8601 3609 8601 3609 8599 3611 8596
TIME...MOT...LOC 1429Z 295DEG 17KT 3603 8601

Rose
Special weather statement, May 31, 9:59 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
959 AM CDT THU MAY 31 2018

TNZ030-032-064-065-311545-
Putnam TN-De Kalb TN-White TN-Smith TN-
959 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH...NORTHEASTERN
DE KALB...NORTHWESTERN WHITE AND SOUTHWESTERN PUTNAM COUNTIES UNTIL
1045 AM CDT...

At 959 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Gordonsville, or 10 miles north of Smithville,
moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Sparta, Baxter, Center Hill Lake, Hamptons Crossroads,
Bakers Crossroads, Burgess Falls State Park and Edgar Evans State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3603 8592 3621 8586 3612 8531 3586 8540
TIME...MOT...LOC 1459Z 286DEG 22KT 3610 8581

Rose
Special weather statement, May 31, 10:06 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
1006 AM CDT THU MAY 31 2018

TNZ010-031-033-311530-
Overton TN-Clay TN-Jackson TN-
1006 AM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...NORTHERN
JACKSON AND CENTRAL CLAY COUNTIES UNTIL 1030 AM CDT...

At 1005 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesboro, moving east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Livingston, Celina, Gainesboro, Dale Hollow Lake, Whitleyville and
Standing Stone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3654 8528 3633 8526 3635 8579 3653 8580
      3660 8528
TIME...MOT...LOC 1505Z 266DEG 20KT 3645 8571

Rose

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:09 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson36 min
May 30, 7:33 PM CDTSpecial Weather StatementOHXPutnam27 min
May 31, 5:40 AM CDTSpecial Weather StatementOHXHouston35 min
May 31, 7:21 AM CDTSpecial Weather StatementOHXJackson24 min
May 31, 7:55 AM CDTSpecial Weather StatementOHXWhite35 min
May 31, 8:29 AM CDTSpecial Weather StatementOHXWilson31 min
May 31, 9:29 AM CDTSpecial Weather StatementOHXDeKalb31 min
May 31, 9:59 AM CDTSpecial Weather StatementOHXPutnam, White46 min
May 31, 10:06 AM CDTSpecial Weather StatementOHXClay, Jackson, Overton24 min
May 31, 10:27 AM CDTSpecial Weather StatementOHXJackson, Overton, Pickett48 min
May 31, 11:21 AM CDTSpecial Weather StatementOHXWhite39 min
May 31, 12:15 PM CDTSpecial Weather StatementOHXPutnam30 min
May 31, 1:28 PM CDTSpecial Weather StatementOHXMacon32 min
May 31, 1:51 PM CDTSpecial Weather StatementOHXCheatham, Dickson24 min
May 31, 1:53 PM CDTSpecial Weather StatementOHXJackson, Smith52 min
May 31, 2:06 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith24 min
May 31, 3:54 PM CDTSpecial Weather StatementOHXClay36 min
May 31, 4:02 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon43 min
May 31, 4:12 PM CDTSpecial Weather StatementOHXOverton, Putnam48 min
May 31, 4:33 PM CDTSpecial Weather StatementOHXClay, Pickett42 min
May 31, 4:44 PM CDTSpecial Weather StatementOHXCumberland46 min
May 31, 5:10 PM CDTSpecial Weather StatementOHXPickett50 min
May 31, 5:46 PM CDTSpecial Weather StatementOHXPutnam44 min
May 31, 5:54 PM CDTSpecial Weather StatementOHXSumner51 min
May 31, 5:56 PM CDTSpecial Weather StatementOHXSmith49 min
May 31, 6:18 PM CDTSpecial Weather StatementOHXMacon, Trousdale42 min
May 31, 6:26 PM CDTSpecial Weather StatementOHXPutnam49 min
May 31, 6:29 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale25 min
May 31, 6:41 PM CDTSpecial Weather StatementOHXJackson, Smith49 min
May 31, 6:46 PM CDTSpecial Weather StatementOHXDeKalb44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.